Why am I so drunk?

  1. ShawnD

    ShawnD 986
    Science Advisor

    After taking Paxil, booze hits me incredibly hard. Right now I'm only 1/3 of the way through my nightly margarita, but I'm just totally out of it. I would probably pass out if I finished my drink.

    How are paxil and alcohol related? Do they directly react with each other, or indirectly?
     
  2. jcsd
  3. honestrosewater

    honestrosewater 2,329
    Gold Member

    :rofl: I just got an image of you taking your pills and bottles of booze flying across the room and knocking you upside the head repeatedly. Thought you might appreciate that.
     
  4. Check the side of the bottle. It should have a sticker that says something like this: "Use alcohol cautiously. Alcohol may increase drowsiness or dizziness while taking Paxil."

    As to why, I'm not sure since Paxil is an SSRI (the second "S" stands for serotonin) and that would not seem to have much to do with alcohol. Perhaps Paxil also affects alcohol metabolism.

    BTW Rose, Paxil is sometimes prescribed for OCD subjects (which would be a typical application of an SSRI).
     
  5. honestrosewater

    honestrosewater 2,329
    Gold Member

    Yeah, everything I've read mentions SSRIs almost exclusively, I just didn't bother to learn much about them until now. If their name is any indication, I have a good idea of what they do.
     
    Last edited: Aug 14, 2005
  6. Paxil, Paxil CR and paroxetine hcl for Depression
    Address:http://www.add-adhd-help-center.com/Depression/paxil.htm

    Use cautiously with alcohol. May increase dizzyness and drowsiness.

    This drug also has a really wondrous list of possible side effect that are not alcohol related.
     
  7. Moonbear

    Moonbear 12,265
    Staff Emeritus
    Science Advisor
    Gold Member

    I don't know how paroxetine and alcohol interact, as I can't find any studies on it with some quick searching. But there are some studies about paroxetine reducing alcohol consumption in alcoholics, but they don't seem to ask if that's because of a decreased alcohol craving or because they experience the same effects with less alcohol.

    I'd be more concerned that 1) you have a nightly margarita, and 2) you're combining alcohol with prescription drugs even knowing they have some sort of interaction and that the label advises against the combination.
     
  8. They prescribe Paxil to the people they suspect know a little Latin. To those who don't, they prescribe Wellbutrin.
     
  9. ShawnD

    ShawnD 986
    Science Advisor

    You don't know the half of it. I've only tried these damn things for about 3 days and so far here's what I've experienced:
    -My body is numb. It's that same feeling as when you eat marijuana instead of smoking it.
    -Completely distorted reality. Everything seems like a dream almost.
    -Out of body experiences. It's almost as if I'm watching myself do things rather than doing them.
    -Weird insomnia. I'll go to bed absolutely dead-tired but I'll wake up 2 hours later feeling rested, then I'll get very tired throughout the day because being awake for 22 hours is much harder than being awake for the regular 16.
    -Lack of wit. I'm taking these drugs to overcome social anxiety yet they seem to do the opposite. I asked the doctor for something that will have effects similar to alcohol (talk faster, stop studdering, talk endlessly about anything, not be scared to approach people, general mental freedom, etc) but so far I've seen the exact opposite. When people talk to me, it's almost as if I don't need to listen because they seem so distant; it's similar to listening to a radio playing in the background. It's hard to be witty when I don't feel that I'm actually part of a conversation at any given time.

    I'll keep taking these for a few more weeks to see what happens (they're supposed to kick in after 2 weeks). Hopefully they'll do something productive. In the mean time I'll have to drink smaller margaritas.
     
  10. Evo

    Staff: Mentor

    I'd notify the doctor of your symptoms, you shouldn't be having those kinds of side effects, even with the alcohol. It could be that whatever is bothering you is not what Paxil is needed for. Your doctor is only guessing that an SSRI is what you need.

    Are you taking any other drugs besides alcohol?
     
  11. ShawnD

    ShawnD 986
    Science Advisor

    Nope. Paxil is trippy enough as it is :biggrin:

    I'll be sure to talk to a doctor. Hopefully it's just part of a warm up period, which wouldn't be too different from most drugs. Wearing a nicotine patch as a non-smoker or having too much tea can mess you up pretty bad as well. Anybody remember my tea contains drugs thread?
     
  12. No, it isn't supposed to be hitting you like this. It's not the right med for you at all. Don't take any more, and call the doctor as soon as you can.
     
  13. NO! Don't suddenly stop taking it - you need a gradual withdrawal, or there could be other serious side-effects. Call your doctor before stopping.
     
  14. He's only been taking them three days. This isn't enough time for his brain to have gotten used to them such that any "withdrawal" effects would come into play. That only happens with some people who have been on it a long time.
     
  15. ShawnD

    ShawnD 986
    Science Advisor

    Now that I'm no longer taking these, what should I do with the pills? I was thinking give one to each of my friends and give the rest to whichever friend(s) enjoy the buzz. Either that or just give all of them to one friend who happens to be a meth user. In any case, I'm not just throwing them away.
     
  16. Moonbear

    Moonbear 12,265
    Staff Emeritus
    Science Advisor
    Gold Member

    Once you've confirmed with your doctor that they are the wrong medication for you, take them back to the pharmacy and ask the pharmacist to properly dispose of them, or bring them with you to the doctor's visit and give them to him/her to dispose of. Why on earth would you give them out to your friends knowing all the nasty side-effects they have?! I'll be blunt on this one...doing anything other than disposing of them is pure idiocy!
     
  17. Call your doctor and tell him what happened.

    Don't give any pills to anyone. Do what Moonbear said or flush them.
     
  18. Evo

    Staff: Mentor

    Shawn, did your doctor tell you to stop taking them? Don't give them to anyone. They may not have any effect on another person or they could cause a serious problem. "Dangerous and even fatal reactions are possible when Paxil is combined with thioridazine (Mellaril) or drugs classified as monoamine oxidase (MAO) inhibitors, such as the antidepressants Nardil and Parnate." You never know what other drugs your friends might have gotten their hands on.
     
  19. Moonbear

    Moonbear 12,265
    Staff Emeritus
    Science Advisor
    Gold Member

    I prefer not flushing them...we don't need to keep adding pharmaceuticals to the water...not that I can be sure that isn't what the pharmacist will do anyway, but I can hope it ends up disposed of in a more environmentally friendly way.
     
  20. arildno

    arildno 12,015
    Science Advisor
    Homework Helper
    Gold Member

    Why do you want to possibly kill off your friend? :confused:
     
  21. Good point, Moonbear.

    Maybe hitsquad or someone can find out what is actually done by pharmacists and pharmaceutical companies with out of date meducations. We have to hope it isn't all just flushed into the water.
     
Know someone interested in this topic? Share this thead via email, Google+, Twitter, or Facebook

Have something to add?
Similar discussions for: Why am I so drunk?
Loading...